Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
|aprilhunt - Fri Jul 08, 2005 10:19 am||
I was hospitalized for two weeks in April, with severe abdominal pain and acute diarrhea. After ruling out several other things, the GI doc there said it appeared I have Crohn's.
However, pathology from a biospy, blood work and a video capsule do not confirm this as a diaghosis. And, I have only one ulcer in my terminal illeium.
However, even before I was hospitalized, I had some minor regurgitation after I ate and a cramping pain in my upper abdominal area. Since April, that has become more acute in both the left and the right sides.
An endoscopy showed my stomach was awash in bile but the pyloric sphincter appears normal. I do not have a gall bladder; it was removed by laporoscopy in 2000.
My first GI doc did every test by the endoscope into the common bile duct and has me on reglan, pentasa, questran and prilosec. I am also being tapered off the megadoses of prednisone I was on during hospitalization. He believes my stomach pain is from the bile.
A second GI doc wants to take me off reglan and questran, put me on carafate (sp?) and nexium. He also wants me back on steroids, which I do not want.
The second doct said there is no need to look in the common bile duct but said the bile is not related to crohn's. Despite the lack of pathology, he believes I have Crohn's.
I am not happy with either doctor. The bilious feeling is making me more nauseated and I do get some regurgitation. The questran moves it through and I feel it helps, yet everyone insists without looking I have no obstructions like stones or sludge.
Is it possible the diarrhea and pain could come from bile? Are the two related? And shoudl I be pressuring a third doctor - or just to to a respected medical insitution like the Cleveland Clinic - for some action?
Any thoughts would be most welcome. Thank you!
|Dr. Safaa Mahmoud - Sat Aug 05, 2006 6:21 pm||
First of all the diagnosis of Crohn's disease should be confirmed by the pathological examination of the biopsy taken from the GI tract during endoscopic examination.
Sometimes Patients after cholecystectomy have symptoms similar to cholecystitis or gall bladder disease and are known to have postcholecystectomy syndrome (PCS).
PCS is caused by alterations in bile flow as a result of removal of the gallbladder. The inappropriate bile flow leads to esophagitis and gastritis and or in others, diarrhea and colicky lower abdominal pain.
Residual or reformed gallbladder
Sphincter of Oddi dyskinesia, spasm, or hypertrophy
Sphincter of Oddi stricture
Upper endoscopies and an ERCP with sphincter of Oddi manometry are of the requested investigation to check for such problems.
An abdominal ultrasound to evaluate the liver, biliary tract, pancreas should be done.
Follow up with your physician is mandatory. Keep us updated.
Hope you find this information useful.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.